Mississippi, 2009Damaging Winds in Mississippi, June 23, 2009
June 23, 2009 · NWS JAN · 7 events in 6 counties and zones
Scattered thunderstorms developed across the area this afternoon and pushed south as they evolved. A handful of storms reached severe limits and produced scattered wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $173,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across the area this afternoon and pushed south as they evolved. A handful of storms reached severe limits and produced scattered wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 23, 9:56 AM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 23, 9:56 AM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1056 AM CDT TUE JUN 23 2009
.UPDATE...LITTLE CHANGE TO OVERALL FORECAST AS WWD SHIFTING UPPER
LEVEL ANTICYCLONE OVER ERN OK HEADING TOWARD THE PANHANDLE. WATER
VAPOR SATELLITE IMAGERY SHOWING A VERY WEAK TROUGH AXIS SLIDING SWD
THROUGH THE TN VALLEY REGION WITH A BAND OF HIGHER VAPOR CONTENT
FROM THE MID SOUTH INTO NWRN FL. OVERNIGHT AND MORNING RUNS OF THE
WRF-NMM AND RUC HOLDING OUT HOPE FOR ISOLATED TSRA POPPING IN THIS
AXIS DURING THE AFTERNOON ROUGHLY FROM THE DELTA REGION INTO EAST
CENTRAL MS. IF AND WHEN STORMS MANAGE TO POP...DRY AIR ENTRAINMENT
ALOFT COULD EASILY PRODUCE SOME GUSTY DOWNBURST WINDS AS DCAPES
IN THE 1200-1500J/KG RANGE.
TEMPS RUNNING 1-2F HOTTER THAN MONDAY AND RECORD HIGHS WILL BE
TESTED THIS AFTERNOON. SOME OF THOSE INCLUDE:
SITE 6/23 6/24
GLH 99 (1953) 99 (1954)
GWO 100 (1954) 100 (1953)
HBG 99 (1960) 98 (1952)
JAN 101 (1897) 101 (1897)
MEI 101 (2006) 100 (1944)
TVR 98 (1969) 98 (1969)
UPDATES SHOULD ALL BE AVAILABLE AND TEXT ISSUES WITH OUR WEBPAGES
SHOULD ALSO BE RESOLVED./40/
REST OF PREVIOUS DISCUSSION: THE HEAT ADVISORY FOR TODAY WILL
CONTINUE...BUT IT SHOULD BECOME MORE OF A MARGINAL EVENT AND WILL
HOLD OFF ON EXTENDING THE ADVISORY AS YET.
MEANWHILE...A SHARP UPPER LEVEL TROUGH OVER THE ERN CONUS IS SENDING
A WEAK SHORTWAVE TROUGH SOUTHWARD INTO THE ERN PERIPHERY OF THE
RIDGE. ISOLATED SHOWERS/TSTMS ARE EXPECTED TO DEVELOP THIS AFTN IN
ASSOC WITH SUBTLE HEIGHT FALLS AND INTENSE SFC HEATING. PRECIP WATER
VALUES > 1.5 INCHES POOLING ALONG THE BOUNDARY WILL BE SUFFICIENT
FOR TSTMS. STEEP LOW LEVEL LAPSE RATES AND DEEP RELATIVELY DRY
SUB-CLOUD LAYERS WOULD BE SUPPORTIVE OF STRONG WIND GUSTS WITH ANY
STORMS AND 15-20KTS OF MID LEVEL FLOW COULD HELP TSTMS ORGANIZE INTO
CLUSTERS WHICH WOULD FURTHER ENHANCE WIND POTENTIAL. WILL KEEP
MENTION OF STRONG/SVR STORMS IN THE HWO. MODELS ARE IN GREAT
AGREEMENT THAT THE SHORTWAVE WILL MOVE OUT ALLOWING HEIGHTS TO RISE
SLIGHTLY AGAIN OVER THE ARKLAMISS LATE WED/WED NIGHT.
THURSDAY THROUGH NEXT TUESDAY...MORE HOT AND HUMID CONDITIONS WILL
PERSIST ACROSS THE FORECAST AREA THROUGH THE END OF THE WORK WEEK
DESPITE THE UPPER RIDGE CONTINUING TO RELINQUISH ITS GRIP ON THE
REGION. SOME SLIGHT CHANCE POPS DO LOOK TO ENTER BACK INTO THE
FORECAST ON FRIDAY AS ANOTHER WEAK BOUNDARY TRIES TO SINK SOUTH
THROUGH CWA. MOST OF THE AREA WILL REMAIN DRY THOUGH.
THE BEFORE MENTIONED BOUNDARY WILL WASH OUT...BUT WITH DAYTIME
HEATING IT COULD SERVE AS A FOCUSING MECHANISM FOR A FEW STORMS
SATURDAY AFTERNOON. RAIN CHANCES LOOK TO INCREASE AGAIN ON
SUNDAY...ESPECIALLY IN THE NORTH...AS BOTH THE EUROPEAN AND THE GFS
ARE NOW TRYING TO DRAG A COLD FRONT INTO THE CWA...AND MEANDER IT
ACROSS THE FORECAST AREA THROUGH THE FIRST HALF OF THE WORK WEEK.
IF THIS EXTENDED SOLUTION PANS OUT...ITLL CERTAINLY BE WELCOMED BY
MOST AS IT COULD BRING TEMPORARY RELIEF TO THE DOWN RIGHT HOT
TEMPERATURES AND LACK OF RAIN WEVE SEEN ACROSS THE FORECAST AREA
THE PAST COUPLE OF WEEKS. /19/
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. A
BOUNDARY WILL MOVE THROUGH THE REGION THIS AFTERNOON/EVENING...WHERE
A FEW CLOUDS MAY DEVELOP. AT THIS TIME RAIN CHANCES ARE VERY SMALL...
GENERALLY 10 PERCENT OR LESS...SO IT WILL NOT BE ADDED TO ANY
FORECAST SITE. NORTHERLY WINDS WILL CONTINUE AT ALL SITES THROUGH
WEDNESDAY. HIGH PRESSURE WILL RETURN BY THURSDAY...SO VFR CONDITIONS
SHOULD PREVAIL AT ALL SITES THROUGH THURSDAY. NO OBSTRUCTIONS ARE
EXPECTED AT THIS TIME...BUT WITH THE HEAT THERE MAY BE SOME HAZE EACH
AFTERNOON...REDUCING VISIBILITIES TO AROUND 5SM./07/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 101 74 98 72 / 12 9 4 10
MERIDIAN 100 71 97 70 / 13 11 7 8
VICKSBURG 99 73 98 72 / 11 8 5 9
HATTIESBURG 100 74 98 73 / 12 17 6 5
NATCHEZ 98 71 97 72 / 11 16 5 3
GREENVILLE 100 75 98 71 / 10 11 3 8
GREENWOOD 100 75 99 71 / 13 8 3 9
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ018-019-025>066-
072>074.
LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ007>009-015-016-
023>026.
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARZ074-075.
&&Hazardous weather outlook, Jun 23, 4:20 AM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
520 AM CDT TUE JUN 23 2009
MSZ028>033-037>039-044>046-050>052-056>058-065-066-073-074-240930-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-
NOXUBEE-LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SMITH-JASPER-
CLARKE-COVINGTON-JONES-LAMAR-FORREST-
520 AM CDT TUE JUN 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN PORTION OF
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT TODAY DUE TO VERY HIGH LEVELS OF HEAT
STRESS. HEAT INDEX VALUES WILL TOP OUT BETWEEN 103 AND 107 DEGREES.
ISOLATED STRONG OR EVEN SEVERE STORMS LOOK TO BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING...ESPECIALLY IN AREAS EAST OF I-55. ANY
STORMS THAT DEVELOP WILL BE FEW AND FAR BETWEEN...BUT THE ONES THAT
DO WILL BRING THE RISK FOR DAMAGING WIND GUSTS UP TO 60 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>027-034>036-
040>043-047>049-053>055-059>064-072-240930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-WASHINGTON-HUMPHREYS-HOLMES-
ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN-CLAIBORNE-
COPIAH-SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-MARION-
520 AM CDT TUE JUN 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT TODAY DUE TO VERY HIGH LEVELS OF HEAT
STRESS. HEAT INDEX VALUES WILL TOP OUT BETWEEN 103 AND 107 DEGREES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
In the hours before
Special weather statement, Jun 23, 12:29 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
129 PM CDT TUE JUN 23 2009
MSZ018-019-025-231930-
BOLIVAR MS-SUNFLOWER MS-LEFLORE MS-
129 PM CDT TUE JUN 23 2009
AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WERE LOCATED FROM MOUND BAYOU TO MINTER CITY...MOVING SOUTH
AT 15 MPH.
VERY HEAVY RAIN...PEA SIZED HAIL ALONG WITH CONTINUOUS CLOUD TO
GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN NORTHWESTERN LEFLORE...NORTHEASTERN SUNFLOWER AND EAST
CENTRAL BOLIVAR COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
7
Special weather statement, Jun 23, 12:55 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
155 PM CDT TUE JUN 23 2009
MSZ026-231935-
GRENADA MS-
155 PM CDT TUE JUN 23 2009
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER GORE SPRINGS AT 153 PM CDT...
MOVING SOUTHWEST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM. LIGHTNING IS VERY DANGEROUS...PERSONS
NEAR GRENADA LAKE SHOULD REMAIN ALERT.
PEOPLE IN EASTERN GRENADA COUNTY SHOULD MONITOR THIS STORM CLOSELY.
7
Thunderstorm Wind, Sunflower
- When
- June 23, 1:00 PM CST
- Where
- Sunflower County, 0.9 mi SE of Doddsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 33.660, -90.520
A storage shed was blown over and destroyed.
Thunderstorm Wind, Bolivar
- When
- June 23, 1:23 PM CST
- Where
- Bolivar County, 2.88 mi E of Shaw
- Measured
- 55 kt (63 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 33.600, -90.770
Several trees and power lines were blown down across town. One tree fell on a house an trapped five people inside. One person was injured at the house as the tree severely damaged the home.
Thunderstorm Wind, Montgomery
- When
- June 23, 1:45 PM CST
- Where
- Montgomery County, Winona
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 33.480, -89.730
A couple trees were blown down on a house and two metal sheds were damaged.
Thunderstorm Wind, Washington
- When
- June 23, 1:53 PM CST
- Where
- Washington County, 1.15 mi E of Leland
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $55,000
- Reported by
- Emergency Manager
- Coordinates
- 33.400, -90.900
Several trees were blown down around Leland and a factory building sustained roof damage.
Thunderstorm Wind, Attala
- When
- June 23, 2:35 PM CST to 2:40 PM CST
- Where
- Attala County, 0.9 mi NW of Kosciusko to 2.63 mi ESE of Williamsville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 33.060, -89.590
Several trees and power lines were blown down across and just outside of town. A few trees were down along Highway 12 East and along Highway 19 South. Small pea to dime sized hail fell as well.
Thunderstorm Wind, Bolivar
- When
- June 23, 2:49 PM CST
- Where
- Bolivar County, Mound Bayou
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.880, -90.730
A few trees were blown down.
Thunderstorm Wind, Clay
- When
- June 23, 4:01 PM CST
- Where
- Clay County, 0.69 mi S of Pheba
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.570, -88.950
A few trees were blown down near the Clay/Oktibbeha County line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, June 23, 20092 deaths · 4 injured · $75,000 · EF0 · 17 events
- Tornadoes and Flash Flood in Florida, June 23 to 24, 20091 death · $751,000 · EF1 · 17 events
- Flash Flooding and Hail in Iowa, June 23, 2009$1.1 million · 1.75 in hail · 95 events
- Heat in Texas, June 23, 20091 death · 1 event
- Flash Flood and Damaging Winds in Iowa, June 23, 20091 injured · $40,000 · 70 kt wind · 44 events
- Tornadoes and Flash Flood in Nebraska, June 23, 2009$180,000 · EF0 · 9 events
- Hail in Nebraska, June 23, 2009$205,000 · 1 in hail · 6 events
- Flash Flooding and Damaging Wind in New Mexico, June 23 to 24, 2009$200,000 · 54 kt wind · 3 events
- Hail and Damaging Winds in Florida, June 23, 20092 injured · $18,000 · 61 kt wind · 26 events
- Hail and Damaging Winds in Arkansas, June 23, 2009$90,000 · 50 kt wind · 6 events
- Coastal Flood in Georgia, June 23, 2009$50,000 · 7 events
- Hail and Damaging Winds in South Dakota, June 23, 2009$40,000 · 52 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182950, 182954, 183021, 182959, 182969, 182977, 182984.